Hail, Price
- When
- April 24, 5:29 PM CST
- Where
- Price County, Kennan
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.530, -90.580
Hail up to dime size fell on Highway 8.
A cold front moved through Wisconsin during the afternoon hours. Severe thunderstorms developed out ahead of it, producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A cold front moved through Wisconsin during the afternoon hours. Severe thunderstorms developed out ahead of it, producing large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 24, 4:58 PM CST, 31 minutes earlier.
AREA FORECAST DISCUSSION...MESOSCALE UPDATE NATIONAL WEATHER SERVICE DULUTH MN 558 PM CDT FRI APR 24 2009 .MESOSCALE UPDATE CONCERNING SEVERE THUNDERSTORM POTENTIAL ACROSS NORTHWEST WISCONSIN... AS OF 430 PM CDT...SFC COLD FRONT AND ZONE OF MAXIMIZED BOUNDARY LAYER CONVERGENCE APPEARS TO LIE FROM SOUTHERN SAWYER COUNTY EAST-NORTHEASTWARD TO EXTREME NORTHWEST PHILLIPS COUNTY TO FAR SOUTHERN IRON COUNTY..NEAR MERCER. LATEST SHORT TERM MODEL GUIDANCE CONTINUES TO INSIST THAT DEEP CONVECTION WILL DEVELOP OVER THE NEXT 1-2 HOURS ALONG AND JUST SOUTHEAST OF THIS AXIS. GIVEN AMBIENT ENVIRONMENT OF 1500-2000 J/KG OF MOST UNSTABLE CAPE AND DEEP LAYER SHEAR OF 40-50 KTS..ANY STORMS THAT DEVELOP MAY BECOME SEVERE. THE PRIMARY THREAT IS EXPECTED TO BE 1 TO 1.5 INCH HAIL WITH THE STRONGEST STORMS GIVEN RELATIVELY LOW AMBIENT FREEZING LEVELS OF 10-11 KFT AGL. ANY STORMS WITH 50+ DBZ CORE TO AROUND 25-28 KFT AGL WILL LIKELY WARRANT SVR TSTORM WARNINGS. THERE IS ALSO A LESSER THREAT OF DAMAGING WINDS..GIVEN 20-25 DEGREE TEMP/DEWPOINT SPREADS AND DEEPLY MIXED BOUNDARY LAYER WITH NEAR DRY ADIABATIC LAPSE RATES ALONG AND SOUTHEAST OF THE SFC FRONTAL ZONE. FARTHER TO THE NORTHWEST..NARROW ZONE OF RATHER INTENSE LOW LEVEL FRONTOGENESIS EXISTS WITHIN THE 950-800 MB LAYER IN AREAS FROM SIREN NEWD TO THE APOSTLE ISLANDS. THERE IS SOME POTENTIAL FOR SLIGHTLY ELEVATED STRONG TO MARGINALLY SEVERE STORMS TO DEVELOP SLIGHTLY BEHIND THE FRONT AS WELL..AGAIN WITH A PRIMARY THREAT OF LARGE HAIL. MILLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 334 PM CDT FRI APR 24 2009 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-251030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 334 PM CDT FRI APR 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE OVER FAR EASTERN MINNESOTA AND ALL OF NORTHWEST WISCONSIN. SOME OF THE STORMS MAY BECOME SEVERE OVER NORTHWEST WISCONSIN...MAINLY SOUTHEAST OF SHELL LAKE TO HAYWARD TO ASHLAND LINE BETWEEN 6 PM AND 10 PM. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. LSZ121-140>148-251030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 334 PM CDT FRI APR 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS WILL BE POSSIBLE OVER LAKE SUPERIOR...MAINLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE SUNDAY THROUGH SUNDAY NIGHT. GUSTY WINDS WILL CREATE HAZARDOUS CONDITIONS FOR SMALL CRAFT SUNDAY AND SUNDAY NIGHT...ESPECIALLY IN THE TWIN PORTS AREA. MELDE MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 224 PM CDT FRI APR 24 2009 WIZ001>004-007-008-242015- ASHLAND-BAYFIELD-DOUGLAS-IRON-SAWYER-WASHBURN- 224 PM CDT FRI APR 24 2009 ...THUNDERSTORMS ARE MOVING THROUGH NORTHWEST WISCONSIN... AT 219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS 42 MILES SOUTHWEST OF ASHLAND...MOVING NORTHEAST AT 55 MPH. WINDS GUSTING TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. *THE THUNDERSTORMS WILL BE NEAR... DRUMMOND BY 240 PM CDT... MASON BY 250 PM CDT... SANBORN BY 300 PM CDT... MARENGO AND 6 MILES SOUTHEAST OF ASHLAND BY 305 PM CDT... ODANAH BY 315 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. EOM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 404 PM CDT FRI APR 24 2009 WIZ001>003-242200- ASHLAND-BAYFIELD-DOUGLAS- 404 PM CDT FRI APR 24 2009 ...A THUNDERSTORM IS MOVING INTO THE BAYFIELD PENINSULA... AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 49 MILES SOUTHWEST OF ASHLAND...MOVING NORTHEAST AT 60 MPH. PEA SIZE HAIL...WINDS 30 TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... IRON RIVER BY 425 PM CDT... BAYFIELD AND LA POINTE BY 455 PM CDT... RED CLIFF BY 500 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. TO AVOID BEING STRUCK BY LIGHTNING...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. EOM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 459 PM CDT FRI APR 24 2009 WIZ002>004-007>009-250000- BAYFIELD-ASHLAND-IRON-WASHBURN-SAWYER-PRICE- INCLUDING THE CITIES OF...WASHBURN...ASHLAND...HURLEY...SPOONER... HAYWARD...PHILLIPS 459 PM CDT FRI APR 24 2009 ...THUNDERSTORMS ARE DEVELOPING OVER NORTHWEST WISCONSIN... A BAND OF RAPIDLY DEVELOPING THUNDERSTORMS WILL CONTINUE TO SPREAD SLOWLY SOUTHEAST FROM BAYFIELD PENINSULA THROUGH HAYWARD AND THE UPPER SAINT CROIX VALLEY EARLY THIS EVENING. INDIVIDUAL SHOWERS AND THUNDERSTORMS WITHIN THE BAND WILL CONTINUE TO MOVE RAPIDLY NORTHEAST...AS THE BAND ITSELF WORKS ITS WAY SOUTHEAST. EXPECT SUDDEN DARKENING OF SKIES...WINDS ABRUPTLY GUSTING TO 40 TO 50 MPH...ABRUPTLY HEAVY RAIN WITH POSSIBLE HAIL...AND OCCASIONAL CLOUD TO GROUND LIGHTNING WITH THESE STORMS. TEMPERATURES MAY DROP AS MUCH AS 30 DEGREES WITH THE ONSET OF RAIN AS THE STORMS APPROACH. SEEK SHELTER IN A SUBSTANTIAL BUILDING...TO AVOID BEING STRUCK BY LIGHTNING. EOM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 559 PM CDT FRI APR 24 2009 MNZ038-WIZ001-006-242315- BURNETT-DOUGLAS-PINE- 559 PM CDT FRI APR 24 2009 ...STRONG THUNDERSTORMS DEVELOPING ALONG INTERSTATE 35 IN EAST CENTRAL MINNESOTA... AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS DEVELOPING NEAR PINE CITY AND HINCKLEY...MOVING NORTHEAST AT 50 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 35 MPH...ARE POSSIBLE. LOCATIONS IMPACTED INCLUDE... SANDSTONE... CLOVERDALE... ASKOV... DUXBURY... MILLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 627 PM CDT FRI APR 24 2009 MNZ038-WIZ001-006-242345- BURNETT-DOUGLAS-PINE- 627 PM CDT FRI APR 24 2009 ...STRONG THUNDERSTORMS OVER EASTERN MINNESOTA AND NORTHWEST WISCONSIN... AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE STRONG THUNDERSTORMS EXTENDING FROM PINE CITY... NORTHEAST TO DUXBURY AND DAIRYLAND. STORMS WERE MOVING RAPIDLY TO THE NORTHEAST AT 55 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH...ARE POSSIBLE. LOCATIONS IMPACTED INCLUDE... YELLOWLAKE... DUXBURY... DANBURY... KINGSDALE... CLOVERTON... RIVERSIDE... COZY CORNER... MARKVILLE... MILLER
The Duluth radar (KDLH), 192 km away, was scanning. The volume nearest the first event began at 23:30 UTC.
7 hail, 5 thunderstorm wind. Local standard time, as filed.
Hail up to dime size fell on Highway 8.
Trees 5 to 6 inches in diameter were blown down.
A 32 inch diameter tree was blown down.
Trees were blown down on a power line on West Solberg Road.
Trees were blown down near the intersection of Highway 70 and Highway 13.
A tree was blown down on a power line about a half mile south of Park Falls.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166969, 166970, 166978, 166973, 166980, 166987, 166981, 166983, 166965, 166990, 166967, 166976.